HomeAnswersObstetrics and Gynecologydilatation and curettageI had a medical abortion and a dilation and curettage procedure but still experiencing bleeding. What could this be? Please help.

Can period-like cramps, and brown spotting occur even after undergoing dilation and curettage procedure?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At August 10, 2023
Reviewed AtJanuary 23, 2024

Patient's Query

Hello doctor,

I had a medical abortion three weeks ago using pills and experienced heavy bleeding for seven days with lots of clots and pain. It subsided after three days, but then my bleeding started again, and it was very heavy. An ultrasound confirmed that there was no ectopic pregnancy, and the pregnancy was less than six weeks. I underwent beta HCG (beta-human chorionic gonadotropin) and TVS (transvaginal sonography) tests. The doctor suggested a dilation and curettage (D and C) procedure last week, and I had some light spotting for two days. However, since yesterday, I have been experiencing brown blood, and now my bleeding has started again, but it is not heavy. I am unsure whether it is my period or if it is due to retained products of conception (RPOC).

Thank you.

Hello,

Welcome to icliniq.com.

I understand your concern. According to your description, there could be retained products of conception. Have you undergone a Dand C or had a recent ultrasound (USG)? Have you taken any medications for the bleeding? Please provide all the details so that I can assist you properly.

Thank you.

Please feel free to reach me again, in case of further queries.

Patient's Query

Thank you doctor for the reply,

Yes, I had a D and C three weeks ago, and I experienced only light spotting for two days afterward. However, since yesterday, I have been experiencing period-like cramps, brown spotting, and some bleeding today. Is it still possible for it to be retained products of conception (RPOC) even after undergoing the surgical abortive procedure?

Hi,

Welcome back to icliniq.com.

After the D and C, there should not be any retained products.

Some spotting or slight bleeding can still occur for two to seven days after the D&C. However, if the bleeding is heavy, you should consult with the operating surgeon and do an ultrasound scan to check for retained products of conception (RPOC). For now, take the tablet Tranexa MF (Tranexamic Acid and Mefenamic Acid) twice daily for three to five days. If the bleeding stops earlier, you can discontinue it before that as well.

I hope your queries are resolved and any further queries are welcome

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Sanap Sneha Umrao
Dr. Sanap Sneha Umrao

Obstetrics and Gynecology

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Ask your health query to a doctor online

Obstetrics and Gynecology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy